MAUDE Adverse Event Report: SUNRISE MEDICAL (US) LLC QUICKIE QM720; POWERED WHEELCHAIR

SUNRISE MEDICAL (US) LLC QUICKIE QM720; POWERED WHEELCHAIR
Model Number EIPW11
Health Effect - Clinical Code Head Injury (1879)
Date of Event 01/09/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The subject wheelchair was received by sunrise medical (b)(4) and an evaluation was performed on 2/13/19 by (b)(4).The following was reported on 2/22/19 from that evaluation.Scope: evaluation of a returned wheelchair with the complaint that the wheelchair tipped on its side when driven at full speed for 25 - 40ft and the joystick is moved from the 12 o'clock position to the 11 o'clock, then to the 10 o'clock.(user weight: (b)(6), user height - 6ft) evaluation: the specific wheelchair in question (s/n (b)(4)) was evaluated to assess its set-up and configuration.The wheelchair configuration was a qm720, 8mph motors, 151-200 lbs.Suspension setting, lift tilt combo, asap seat, 18" seat width, 20" seat depth, and spot curved backrest.All the mechanical assemblies were found to function in accordance with the specification and design intent.The dealer initially modified the controller performance parameters from the initial factory set up.Later the dealer reversed the parameters returning them all to the initial factory set up.The complaint described that after driving at full speed for 25-40 ft.And suddenly moving the joystick to the 11 and 10 o'clock positions the wheelchair became unstable using the modified set of performance parameters, as well as the factory set up parameters.To replicate the complaint, the wheelchair in question was tested under similar conditions (user weight (b)(6), user height 6ft, and both modified performance parameters and factory set up performance parameters).When driving at full forward speed and moving the joystick suddenly to the 11 and 10 o'clock positions, slight instability was detected.Justification: verification: according to the qm720 test plan ((b)(4)), the qm720 test sample was tested to, and successfully passed, (b)(4) (see test report # (b)(4)) for a (b)(6) user.According to the test report, the wheelchair was tested for dynamic stability in the lateral direction, (section 10.4 turning suddenly at maximum speed) and passed with a score of 2.Based on the standards acceptance criteria the stability score must be equal to or greater than 2.The wheelchair test sample was set up as specified in (b)(4).Based on the test standards requirements, the wheelchair was tested with the maximum payload disclosed by sunrise (300lbs).The seat size selected (wxd) was the available sized that corresponded most closely to the wheelchairs weight capacity as specified by (b)(4).Instructions for use: the owner's manual p/n mk-100158 rev g was reviewed and the following information is disclosed on page22, section f: performance control settings.Note-before attempting to check and/or adjust settings on your joystick, be sure to see your dealer or clinician and have them make the adjustments if needed.It is vital to match control settings to your level of function and ability.Consult your health care professional and your authorized dealer to select the best control settings for you.Check and adjust the settings every six to twelve months.Adjust the control settings immediately if you notice any change in your ability to: control the joystick; avoid running into objects.G.On board programmer or dtt or rnet pc programmer.Program settings beyond the ability of the user can result in serious injury.Consult your health care advisor before you alter settings.Conclusion to evaluation: based on the above evaluation it was established that the wheelchair design was verified according to (b)(4), section 2 requirements and passed all dynamic stability testing.In the owner's manual it is indicated that it is vital to match all the controller performance settings to the user level of function and ability.During the initial wheelchair set up it is the responsibility of the health care advisor to ensure the controller performance settings are set up in a safe way to prevent any serious injury.This implies that based on the user's physical size, driving capability and the wheelchair configuration, the performance parameters should be adjusted to ensure the safe operation of the wheelchair.(b)(4), feb/22/2019.Final risk-benefit rationale: the risk that the wheelchair tips over on its side when driven at full speed while turning, has been mitigated to its lowest possible level.There are no current controls for this failure mode.The estimation of the ability of a user to detect the failure was scored remote due to the lack of controls.There may be a remote chance the user may detect the failure in time for adequate intervention.The estimation of severity if the hazard occurs may be serious, which was determined from the complaint history of wheelchairs tipping over on its side.The failure mode may cause injury or impairment requiring immediate, invasive professional medical intervention.However, the estimation of the probability of occurrence was scored highly improbable based upon the opportunity of the occurrence per device.A complaint report for all power wheelchairs sold in the last 9 years was generated and only 10 complaints were related to the potential failure mode.The technical evaluation case # (b)(4) created by r&d engineering determined that the wheelchair performed as intended.The wheelchair tipping over while turning at full speed is an inherent risk that cannot be mitigated any further.The benefits of the power wheelchair are it provides seating and mobility for patients limited to a sitting position, such as spinal cord injury, spina bifida, cerebral palsy, multiple sclerosis, muscular dystrophy, rheumatism, and other diseases and conditions.Decreasing the turning speed would reduce the benefit of the appropriate responsiveness of the wheelchair.The end user needs their form of mobility to respond intuitively so they may avoid obstacles.Any further mitigation of risk would reduce the benefits that the wheelchair provides.(b)(4).Feb/27/19.
 
Event or Problem Description
On 1/16/2019 dealer stated that his customer called him about wheelchair tipping over on its side.No adverse incident or cause for alleged tipping was reported.Then on (b)(6) 2019, further information was provided that the tipping incident had resulted in an accident with the end-user hitting his head on the pavement.The user was taken to the hospital for head swelling and cuts, then discharged two days later on (b)(6) 2019.End user was previously a stroke victim.

Brand Name
QUICKIE QM720
Common Device Name
POWERED WHEELCHAIR
Manufacturer (Section D)
SUNRISE MEDICAL (US) LLC
2842 business park ave.
fresno CA 93727
MDR Report Key8376409
Report Number2937137-2019-00007
Device Sequence Number11507570
Product Code ITI
UDI-Device Identifier05022408052363
UDI-Public05022408052363
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K083249
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 01/28/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device Lay User/Patient
Device Model NumberEIPW11
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/13/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/28/2019
Initial Report FDA Received Date02/27/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Weight82